Ohio, 2019

Flash Flooding and Flood in Ohio, June 19 to 20, 2019

June 19 to 20, 2019 · NWS RLX · 5 events in 3 counties and zones

A low pressure system and associated cold front moved into the Ohio Valley on the evening of the 19th, which was already an environment primed for locally heavy rainfall given the abundant amount of low level moisture. Showers and thunderstorms formed that evening, resulting in flash flooding across portions of southeast Ohio.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A low pressure system and associated cold front moved into the Ohio Valley on the evening of the 19th, which was already an environment primed for locally heavy rainfall given the abundant amount of low level moisture. Showers and thunderstorms formed that evening, resulting in flash flooding across portions of southeast Ohio.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 19, 5:14 PM EST, 43 minutes earlier.

Area forecast discussion, Jun 19, 5:14 PM EST, 43 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
614 PM EDT Wed Jun 19 2019

.SYNOPSIS...
One upper disturbance crosses tonight. Another, along with a
surface cold front cross Thursday. Warm sector into the
weekend. Next cold front early next week.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 600 PM Wednesday...

The forecast still remains on track as things currently calm
down a bit, however some convection is still on the table for
this evening into the overnight. No significant changes were
needed to the forcast at this time and with all the heavy
downpours and rain accumulations that have been observed for the
day, the flash flood watch still remains in effect until
Thursday evening.

As of 200 PM Wednesday...

We are still stuck in the same pattern we have been for most of
the week, with southerly flow pumping moisture into the forecast
area, and ripples in the 500mb flow driving areas of showers and
storms. We did get some sunshine this afternoon, so have a bit
more cellular convection ongoing due to 500-1000 J/kg MLCAPE
added by the solar heating. With limited shear, not expecting
much organization to the storms, but any taller cells could be
capable of marginally severe wind gusts, which is reflected by
the SPC Day 1 outlook.

Overnight, expect showers and storms to lessen in coverage
initially, but as another 500mb shortwave trough crosses think
coverage will pick up again and have gone with an area of likely
POPs crossing from west to east after midnight.

A surface low will cross northern Ohio on Thursday, with a cold
front crossing the forecast area. This, combined with 500mb
ripples working through the mean trough and lingering outflow
boundaries from earlier activity will lead to showers and
thunderstorms on Thursday. Tried to put some timing info for the
best chance of storms using the WRFNMM... but really a
shower/storm could be around any time with abundant moisture and
multiple modes of synoptic and mesoscale forcing moving
through. The NAM is not really impressed with instability for
Thursday, while the RAP shows up to 2000 J/kg of MLCAPE.
Instability will be highly dependent on how much sun we get
during the late morning and early afternoon. Right now, think we
will have pretty widespread cloud cover, limiting the strength
of storms, but confidence is not great. We will see better bulk
shear moving through during the day, so if we do get some
sunshine, the RAP could be on to something, with stronger storms
possible during the afternoon with strong winds the main concern.
SPC marginal risk across the eastern half of the forecast area
also reflects this possibility, with the better chance of
severe weather to the east where instability should be better.

Flash flood watch remains in effect into Thursday evening.
Precipitable water values will remain in the 1.5-2 inch range
along and ahead of the cold front, so any stronger shower or
storm could produce heavy rainfall and localized flooding.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
As of 230 PM Wednesday...

High pressure builds behind the front Thursday night to provide
dry and weak flow conditions through Saturday morning. Then, a
warm front develops and lifts slowly north through Sunday.
Scattered showers or storms are possible while the area remains
in the warm sector of the incoming weather system.

Models suggest an H500 disturbance digs southeast across or just
south of our Tri-state area near HTS. This disturbance could
bring some precipitation to portions of southeast OH, northeast
KY and southern WV late Friday night into Saturday.

There will be a gradual warm up each day with temperatures
reaching the low 80s lowlands of WV, KY and southeast OH,
ranging into the mid 60s highest peaks northeast mountains.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
As of 230 PM Wednesday...

The aforementioned warm front will slowly lift north Saturday
night, positioned over our northern third of the area by Sunday
morning. While on the warm sector, showers and storms will be
possible during this time period.

Some model differences are noted beyond Sunday on other upper
level disturbances affecting the area Tuesday on.

It will continue warm with highs reaching the mid to upper 80s
lowlands, ranging into the lower 70s northeast mountains.

&&

.AVIATION /22Z WEDNESDAY THROUGH MONDAY/...
As of 200 PM Wednesday...

Isolated to scattered showers and storms will be the story today
and tonight. Hard to time out any restrictions into TAF sites,
and with restrictions expected to be localized opted to just go
with vicinity wording for now. Do expect an area of more
widespread showers crossing overnight. Also included valley fog
in the mountain valleys overnight, with a period of IFR at EKN
based on LAMP guidance. Elsewhere, areas of MVFR to IFR ceilings
are expected late tonight into Thursday morning.

A cold front will cross on Thursday, with another round of
showers and storms. MVFR to IFR is likely with the stronger
cells, but confidence on timing is limited right now. Winds will
also pick up on Thursday ahead of this front, S to SW flow with
gusts of 20-25kts are expected.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z FRIDAY...

FORECAST CONFIDENCE: Low to medium.

ALTERNATE SCENARIOS: Timing of restrictions may vary, and
amendments may be needed for showers and thunderstorms.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       22   23   00   01   02   03   04   05   06   07   08   09
EDT 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    M    H    H    H    H    M
PKB CONSISTENCY  H    H    H    H    H    H    L    L    L    L    M    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    H

AFTER 00Z FRIDAY...
Brief IFR conditions likely at times with showers and
thunderstorms into Thursday evening. IFR in fog/stratus
possible Thursday night into Friday. Brief IFR possible in
showers and storms this weekend.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch through Thursday evening for WVZ005>011-
     013>020-024>034-039-040-515-516.
OH...Flash Flood Watch through Thursday evening for OHZ066-067-075-
     076-083>087.
KY...Flash Flood Watch through Thursday evening for KYZ101>103-105.
VA...Flash Flood Watch through Thursday evening for VAZ003-004.

&&

SYNOPSIS...26/MZ/JZ
NEAR TERM...MZ/JZ
SHORT TERM...ARJ
LONG TERM...ARJ
AVIATION...MZ
Hazardous weather outlook, Jun 19, 4:07 AM EST, 13 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
507 AM EDT Wed Jun 19 2019

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515-516-200915-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-
507 AM EDT Wed Jun 19 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY EVENING...

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia, the West Virginia lowlands, and the
southern mountains of West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

There is a marginal risk for severe thunderstorms today and tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Rounds of showers and thunderstorms this weekend may again lead to a
localized flash flood threat.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ517>526-200915-
Northwest Fayette-Southeast Fayette-Northwest Nicholas-
Southeast Nicholas-Northwest Webster-Southeast Webster-
Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph-
Southeast Randolph-
507 AM EDT Wed Jun 19 2019

This Hazardous Weather Outlook is for the northern and central
mountains of West Virginia.

.DAY ONE...Today and Tonight.

Rounds of showers and thunderstorms today and tonight may lead to a
localized flash flood threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Rounds of showers and thunderstorms Thursday, and then again over
the weekend, may lead to a localized flash flood threat.

There is a marginal risk for severe thunderstorms Thursday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

TRM / 26

In the hours before

Special weather statement, Jun 19, 1:43 PM EST, 4 hours 14 minutes before
Special Weather Statement
National Weather Service Charleston WV
243 PM EDT Wed Jun 19 2019

VAZ003-004-WVZ033-191945-
Dickenson-Buchanan-McDowell-
243 PM EDT Wed Jun 19 2019

...A STRONG THUNDERSTORM WILL AFFECT DICKENSON...SOUTHERN BUCHANAN
AND SOUTHWESTERN MCDOWELL COUNTIES...

At 242 PM EDT, a strong thunderstorm was located near Clintwood,
moving east at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Clintwood, Grundy, Haysi, Davenport, Clinchco, Nora, Vansant,
McClure, Jolo and Oakwood.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

A Flash Flood Watch remains in effect. Heavy downpours could cause
rapid rises in water. If rising water is observed, move to higher
ground. Do not drive into areas covered by water.

LAT...LON 3717 8255 3734 8181 3720 8177 3719 8180
      3717 8187 3715 8188 3715 8190 3713 8192
      3712 8197 3713 8199 3711 8202 3707 8202
      3705 8205 3704 8209 3705 8210 3704 8212
      3704 8217 3703 8218 3700 8243
TIME...MOT...LOC 1842Z 254DEG 19KT 3711 8236

21
Special weather statement, Jun 19, 3:25 PM EST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Charleston WV
425 PM EDT Wed Jun 19 2019

KYZ101-103-OHZ086-087-WVZ006-192115-
Boyd-Greenup-Gallia-Lawrence-Cabell-
425 PM EDT Wed Jun 19 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN BOYD...SOUTHEASTERN
GREENUP...SOUTH CENTRAL GALLIA...SOUTHEASTERN LAWRENCE AND NORTHERN
CABELL COUNTIES...

At 423 PM EDT, a strong thunderstorm was located 2 miles north of
Ashland, moving northeast at 5 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Huntington, Ashland, Ironton, Coal Grove, Chesapeake, Proctorville,
Cannonsburg, Kenova, Catlettsburg, Ceredo, Princess, Coalton, Naples,
Flatwoods, South Point, Russell, Burlington, Bellefonte, Westwood and
Crown City.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3863 8232 3846 8215 3840 8257 3842 8260
      3840 8260 3837 8281 3839 8289 3846 8290
TIME...MOT...LOC 2023Z 240DEG 48KT 3855 8249

ROCHE
Special weather statement, Jun 19, 4:14 PM EST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Charleston WV
514 PM EDT Wed Jun 19 2019

OHZ086-WVZ006>008-014-192145-
Gallia-Jackson-Mason-Cabell-Putnam-
514 PM EDT Wed Jun 19 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL GALLIA...SOUTHERN
MASON...NORTHEASTERN CABELL...NORTHERN PUTNAM AND SOUTHWESTERN
JACKSON COUNTIES...

At 512 PM EDT, a strong thunderstorm was located near Buffalo, or 11
miles west of Winfield, moving northeast at 40 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Winfield, Milton, Eleanor, Buffalo, Kenna, Leon, Given, Southside,
Liberty, Ashton, Grimms Landing, Evans, Fraziers Bottom and
Fairplain.

This includes Interstate 77 in West Virginia between mile markers 121
and 126, and between mile markers 133 and 137.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

LAT...LON 3861 8227 3887 8177 3862 8159 3859 8167
      3863 8170 3860 8173 3860 8174 3858 8175
      3857 8175 3844 8213
TIME...MOT...LOC 2112Z 243DEG 33KT 3858 8208

JZ
Special weather statement, Jun 19, 4:54 PM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Charleston WV
554 PM EDT Wed Jun 19 2019

WVZ007-008-014-015-192230-
Jackson-Mason-Kanawha-Putnam-
554 PM EDT Wed Jun 19 2019

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL MASON...NORTH
CENTRAL KANAWHA...NORTHERN PUTNAM AND SOUTH CENTRAL JACKSON
COUNTIES...

At 554 PM EDT, a strong thunderstorm was located over Eleanor, or
near Winfield, moving east at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Winfield, Sissonville, Eleanor, Buffalo, Kenna, Bancroft, Fraziers
Bottom and Liberty.

This includes Interstate 77 in West Virginia between mile markers 114
and 131.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

LAT...LON 3848 8198 3863 8203 3876 8165 3853 8155
TIME...MOT...LOC 2154Z 251DEG 19KT 3857 8191

JZ
Local storm report, Jun 19, 5:03 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
603 PM EDT WED JUN 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     FLASH FLOOD      SUMMIT                  38.44N  82.70W
06/19/2019                   BOYD               KY   EMERGENCY MNGR

            BETWEEN ROUTE #5 AND ROSE RD. IN SUMMIT REPORTED
            IMPASSABLE DUE TO HIGH WATER.

&&

EVENT NUMBER RLX1901754

AML
Special weather statement, Jun 19, 5:30 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Charleston WV
630 PM EDT Wed Jun 19 2019

WVZ010-011-019-020-031-192315-
Doddridge-Harrison-Ritchie-Pleasants-Tyler-
630 PM EDT Wed Jun 19 2019

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL PLEASANTS...
NORTHEASTERN RITCHIE...NORTHERN DODDRIDGE...TYLER AND NORTHWESTERN
HARRISON COUNTIES...

At 629 PM EDT, a strong thunderstorm was located over Pennsboro, or 9
miles northeast of Harrisville, moving east at 15 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Middlebourne, Pennsboro, West Union, Pullman, Grangeville, Alma,
Greenwood, Wallace, Smithburg, Wick, Mountain, Lima, Hebron, Center
Point, Sedalia and Canton.

This includes Route 50 in West Virginia between mile markers 41 and
57.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

LAT...LON 3951 8074 3947 8071 3948 8067 3946 8067
      3947 8064 3944 8060 3945 8058 3943 8058
      3943 8052 3946 8051 3947 8049 3944 8033
      3919 8095 3937 8106 3957 8083
TIME...MOT...LOC 2229Z 253DEG 11KT 3931 8094

JZ

The radar

The Cincinnati radar (KILN), 139 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Perry

When
June 19, 5:57 PM EST to 8:00 PM EST
Where
Perry County, 0.22 mi NNW of Shawnee to 0.98 mi ESE of Shawnee
Cause
Heavy Rain
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
39.603, -82.221

Heavy rainfall resulted in high water between Main Street and State Route 93 in the town of Shawnee.

Flash Flood, Perry

When
June 19, 6:00 PM EST to 8:00 PM EST
Where
Perry County, 1.39 mi WSW of New Straitsville to 1.69 mi SSE of New Straitsville
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
39.575, -82.255

Heavy rainfall resulted in flooding along Main Street in New Straitsville.

Flash Flood, Morgan

When
June 19, 6:45 PM EST to 9:00 PM EST
Where
Morgan County, 1.53 mi NNW of Malta to 1.62 mi E of Morgansville
Cause
Heavy Rain
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.671, -81.880

In the town of McConnelsville, poor drainage issues led to rising water along several roadways.

Flash Flood, Morgan

When
June 19, 7:00 PM EST to 9:00 PM EST
Where
Morgan County, 1.95 mi E of Morgansville to 2.22 mi SSE of Mc Connelsville
Cause
Heavy Rain
Property damage
$4,000
Reported by
911 Call Center
Coordinates
39.626, -81.914

Minor yard and garage flooding occurred at a home along East Main Street in McConnelsville.

Flood, Washington

When
June 20, 5:00 AM EST to 6:00 PM EST
Where
Washington County, 0.6 mi SSW of Bloomfield to 0.51 mi SSW of Bloomfield
Cause
Heavy Rain
Property damage
$500
Reported by
River/Stream Gage
Coordinates
39.562, -81.204

The river gage along the Little Muskingum River near Bloomfield rose above its bankfull level of 16 feet during the early morning hours on the 20th. The gage showed the river crested near 21 feet late in the morning then returning to its banks by that evening. This flooded the intersection of Route 26 and Route 260 near the gage.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 833071, 833073, 833075, 833077, 836023.